DURHAM COUNTY, N.C. (WTVD) -- Authorities in Durham County are issuing a warning about the use of synthetic cannabinoids after several reports of severe bleeding.
The warning follows at least two reported cases of severe bleeding after the use of synthetic marijuana.
State officials said the first case was reported last week.
"This second case of severe bleeding in Durham County is evidence that these dangerous products are still out there," said State Epidemiologist Dr. Zack Moore. "The best way to protect yourself is by not using any synthetic cannabinoids."
The drugs, also known as K2 or Spice, are made to act on the same part of the brain as the active ingredients in marijuana.
Experts said the drugs are not regulated and people don't know what chemicals may be in them, like rat poison.
Ingredients in the synthetic drug keeps blood from clotting, which is why bleeding and bruising can occur.
Anyone experiencing signs of unexplained bleeding, vomiting, bloody urine, bruising, or bloody gums should seek medical help or call 911 immediately.
But this issue isn't just affecting Durham; others states are also seeing a spike in these cases.
On Tuesday morning, more than 160 people in Illinois experienced severe bleeding after using synthetic cannabinoids.
Cases who were tested were found to be positive for brodifacoum, a chemical found in rat poison, KCRG reports.